Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 28, NWS Great Falls, MT

December 26, 20245 counties in Montana

NWS Great Falls, MT issued this high wind warning at Dec 26, 2024, 2:53 AM MST for 5 counties in Montana. It took effect at Dec 26, 2024, 2:00 PM MST. It was in force for 15 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 26, 2024, 2:53 AM MST (09:53 UTC)
In effect from
Dec 26, 2024, 2:00 PM MST
Expired
Dec 27, 2024, 5:03 AM MST
In force
15 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 12:55 AM MSTNON-TSTM WND GST 709 Ese East Glacier Park, MT70 mph wind gust at Dog Gun Lake Mesonet.
Dec 27, 3:00 AM MSTNON-TSTM WND GST 6114 W Bynum, MTMesonet station DELMT Dellwo (MCSCN).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2024-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2024-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WWUS75 KTFX 260953
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
253 AM MST Thu Dec 26 2024

MTZ301>303-307-308-270000-
/O.UPG.KTFX.HW.A.0023.241226T2100Z-241227T1500Z/
/O.NEW.KTFX.HW.W.0028.241226T2100Z-241227T1500Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Santa Rita, Logan Pass,
Dupuyer, Choteau, Marias Pass, Saint Mary, Browning, Cut Bank,
Ethridge, Rogers Pass, Bynum, Pendroy, Babb, Kiowa, Heart Butte,
and East Glacier Park
253 AM MST Thu Dec 26 2024

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM MST 
FRIDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts mostly up to 65 mph 
  expected, but gusts could reach 80 mph at times on the foothills 
  and plains adjacent to the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...From 2 PM this afternoon to 8 AM MST Friday.

* IMPACTS...High winds may move loose debris and damage outdoor 
  property, such as holiday decorations. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.


&&

$$

SC
4 follow-up statements
318 
WWUS75 KTFX 262032
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
132 PM MST Thu Dec 26 2024

MTZ301>303-307-308-271200-
/O.CON.KTFX.HW.W.0028.241226T2100Z-241227T1500Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: East Glacier Park, Saint Mary,
Dupuyer, Santa Rita, Bynum, Choteau, Browning, Pendroy, Logan
Pass, Heart Butte, Ethridge, Cut Bank, Kiowa, Marias Pass, Babb,
and Rogers Pass
132 PM MST Thu Dec 26 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts mostly up to 65 mph 
  expected, but gusts could reach 80 mph at times on the foothills 
  and plains adjacent to the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 8 AM MST Friday.

* IMPACTS...High winds may move loose debris and damage outdoor 
  property, such as holiday decorations. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.


&&

$$

Glinskas
768 
WWUS75 KTFX 262058
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
158 PM MST Thu Dec 26 2024

MTZ301>303-307-308-271200-
/O.CON.KTFX.HW.W.0028.241226T2100Z-241227T1500Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Browning, Babb, Bynum, Santa
Rita, Choteau, Pendroy, Marias Pass, Dupuyer, Ethridge, Heart
Butte, Cut Bank, Kiowa, Saint Mary, East Glacier Park, Rogers
Pass, and Logan Pass
158 PM MST Thu Dec 26 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts mostly up to 65 mph 
  expected, but gusts could reach 80 mph at times on the foothills 
  and plains adjacent to the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 8 AM MST Friday.

* IMPACTS...High winds may move loose debris and damage outdoor 
  property, such as holiday decorations. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.


&&

$$

RG
033 
WWUS75 KTFX 271039
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
339 AM MST Fri Dec 27 2024

MTZ301>303-307-308-271500-
/O.CON.KTFX.HW.W.0028.000000T0000Z-241227T1500Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Ethridge, East Glacier Park,
Logan Pass, Cut Bank, Marias Pass, Santa Rita, Bynum, Browning,
Pendroy, Babb, Choteau, Saint Mary, Rogers Pass, Dupuyer, Kiowa,
and Heart Butte
339 AM MST Fri Dec 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
184 
WWUS75 KTFX 271203
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
503 AM MST Fri Dec 27 2024

MTZ301>303-307-308-271315-
/O.CAN.KTFX.HW.W.0028.000000T0000Z-241227T1500Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Ethridge, East Glacier Park,
Logan Pass, Cut Bank, Marias Pass, Santa Rita, Bynum, Browning,
Pendroy, Babb, Choteau, Saint Mary, Rogers Pass, Dupuyer, Kiowa,
and Heart Butte
503 AM MST Fri Dec 27 2024

...HIGH WIND WARNING IS CANCELLED...

The threat for widespread strong winds have ended.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 25, 9:52 PM MST, 5 hours 1 minute earlier. Its key messages:

  • Periods of mostly snow will move through Southwest Montana Thursday through Saturday, mostly impacting the higher terrain south of I90.
  • Winds will become strong and gusty at times along the Rocky Mountain Front, the high plains, and over the Madison Valley Thursday through early Friday and again on Saturday.
  • A more widespread snowfall is expected Sunday into Monday, particularly for mountain areas.
Area forecast discussion, Dec 25, 9:52 PM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Great Falls MT
952 PM MST Wed Dec 25 2024

Aviation Section Updated.

.KEY MESSAGES...

 - Periods of mostly snow will move through Southwest Montana
Thursday through Saturday, mostly impacting the higher terrain south
of I90.

 - Winds will become strong and gusty at times along the Rocky
Mountain Front, the high plains, and over the Madison Valley
Thursday through early Friday and again on Saturday.

 - A more widespread snowfall is expected Sunday into Monday,
particularly for mountain areas.

&&

.UPDATE...
/Issued 826 PM MST Wed Dec 25 2024/

The next wave of active weather will begin to arrive late tonight
across the region. Initially westerly winds aloft will become
more southwesterly as the system approaches. Combine this with an
increasing pressure gradient across southwest Montana, and strong
winds become a concern, mostly in north south oriented valleys
like the Madison River Valley. The duration of stronger winds
appears to be narrow, lasting for a few hours mid-morning
Thursday, and be confined to more wind prone areas like Norris
Hill. With this in mind, we will continue to hold off on a High
Wind Warning. That said, sustained winds between 25 and 35 mph
will become common late tonight in the Madison River Valley, with
gusts up to 55 mph or so before winds gradually diminish Thursday
afternoon.

Mainly light, but at times moderate snow will develop over Southwest
Montana terrain Thursday morning. Consideration was given toward a
Winter Weather Advisory for the Chief Joseph Pass area for Thursday,
but the limited areal extent of impacts swayed me to hold off at
this time. The Winter Weather Advisory for Raynolds and Targhee
passes and vicinity remains in effect with no changes made at
this time.

Another period of potentially strong winds will be around along the
Rocky Mountain Front. A High Wind Watch remains in effect for this
area from Thursday afternoon into Friday morning.

No significant changes were made to the forecast this evening. -AM

&&

.DISCUSSION...
/Issued 826 PM MST Wed Dec 25 2024/

 - Meteorological Overview:

The progressive weather pattern will continue to send a parade of
Pacific troughs into the Northern Rockies through early next week.
There will be a short period of transient ridging before the next
trough approaches the Continental Divide early Thursday and brings
more mostly mountain snow to Southwest Montana. Central and northern
areas look to remain on the drier side, though there will be some
light mountain snow along the immediate eastern slopes of the Rocky
Mountain Front and over the central ranges. There may also be a few
sprinkles or even some mixed precipitation for lower elevations
east of a Great Falls to Havre line.

In addition to the snow, a tightening pressure gradient combined
with a 50 kt + H700 westerly jet will bring breezy to windy
conditions along the Rocky Mountain Front, portions of the plains,
and the north-south oriented valleys of Southwest Montana Thursday
afternoon through early Friday. Forecast soundings highlight
prospective mountain wave activity and stronger winds transferring
to the surface along the Rocky Mountain Front, adjacent high plains
and even on the lee side of the central island ranges along highway
87/200. The tight surface pressure gradient will also bring stronger
southerly winds to the Madison Valley late tonight and on Thursday.

Another system brings another round of mountain snow on Friday,
again mostly impacting Southwest Montana. This will be followed by
another period of strong westerly flow moving across the region on
Saturday for more breezy to windy conditions over the same areas
mentioned above for Thursday night's winds. Surface pressure
gradients don't look as strong, but the stronger core of 50kt H700
flow may be better timed during peak mixing for more opportunity to
mix stronger gusts to the surface. Other than the ongoing wind and
mountain snow potential, temperatures will run around 10 to 15
degrees above average through Sunday, thanks to milder Pacific air
aloft.

A potentially more impactful system moves in for the second half of
the weekend into early next week. Colder air aloft and better
frontogenesis look to bring an opportunity for more widespread
snowfall later Sunday into Monday. Weakening westerly surface winds
will encourage colder slide southward, resulting in temperatures
trending closer to average and even below average for locations
along the Hi-Line. - RCG

 - Forecast Confidence & Scenarios:

The periods of snow expected Thursday through Saturday will come in
two waves and look roughly similar to the one observed last night.
though there will be snow a little farther north for these upcoming
events. The higher end 24 hour snowfall probabilities (70% +) for 2
inches of snow or greater for each event look to be concentrated
over the higher terrain along the Continental Divide and the
mountains south of I90. The Centennial Mountains adjacent to the
ID/WY borders do have over a 60% chance for 4 inches of snow or
more, but this drops off to around 30% heading north of West
Yellowstone. A longer term winter weather advisory was sent out for
the Gallatin/Madison ranges to cover the impacts for the mountain
passes along the Idaho/Wyoming borders.

The winds with the Thursday through Saturday systems will challenge
high wind criteria along the Rocky Mountain Front, portions of the
plains, and even in the Madison Valley. The southerly winds over the
Madison Valley increase as early as late tonight into early
Thursday, with probabilities for sustained 40 mph/gusts 58 mph both
approach the 60 to 70% for the Norris Hill area. No high wind
products were issued due to a shorter time window for stronger winds
and continued lower end exceedence probabilities.

Later on Thursday, the focus for strong and gusty winds shift to the
Rocky Mountain Front and the plains. The strongest winds aloft and
the tightest surface pressure gradients look to occur later in the
afternoon and during the nighttime hours, so there will be a
dependence on mountain wave activity to reach 58/75 mph gusts.
Regardless, deterministic guidance continues to trend upward and a
high wind watch was issued for the Rocky Mountain Front and the high
plains zones despite the probabilities not quite up to product
issuance level.

Roughly similar wind probabilities and meteorological conditions are
expected for Saturday, though there are some trade offs. The surface
pressure gradient looks weaker compared to the Thursday event and
the winds aloft look a little weaker as well. However, better
phasing of the stronger winds aloft with diurnal mixing increase the
likelihood of stronger gusts mixing to the surface. all in all,
expect a breezy to windy day on Saturday.

Things get a little more interesting later Sunday into Monday as
colder air begins to move in and opportunities for more widespread
snowfall arrive. Current probabilistic guidance supports a general 2
to 5 inch snowfall for most mountain areas, with the exception of
the Madison/Gallatin ranges where totals in the 3 to 9 inch range
look more common. Lower elevation probabilistic guidance is not as
impressive, generally supporting a during to around an inch or two.
With that being said, the individual number of ensemble members are
beginning to support higher amounts. As mentioned in the sections
above, temperatures will slowly trend downward early next,
particularly for northern areas. - RCG

&&

.AVIATION...
26/06Z TAF Period

VFR conditions will prevail at all terminals except for the KEKS
terminal during this TAF period. However, between 26/13Z and 26/23Z
at the KBZN, KHLN, and KLWT terminals there is a 20 - 40% chance for
snow, rain, and/or a rain/snow mix. This precipitation is unlikely
to reduce visibility or ceilings below MVFR levels. At the KEKS
terminal there is a 30 - 50% chance for snow between 26/12Z and
26/14Z and between 26/19Z and the end of the TAF period. Snow will
reduce visibility to MVFR levels at the KEKS terminal between 26/14Z
and 26/19Z. Across all terminals during this TAF period it will be
breezy with the strongest winds at the KEKS, KGTF, and KCTB
terminals. There will be instances of mountain wave turbulence and
low-level wind shear during this TAF period. During the beginning
and middle of this TAF period there will be mountain obscuration in
Southwestern Montana. -IG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  48  31  45 /   0  10   0  10
CTB  25  43  27  42 /   0  10   0  10
HLN  25  45  27  41 /   0  40  10  40
BZN  22  42  22  39 /   0  40  10  40
WYS  15  28  15  29 /  20 100  90  80
DLN  21  39  20  37 /  10  60  10  30
HVR  22  44  27  43 /   0  10   0   0
LWT  24  43  26  43 /   0  30   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Thursday afternoon through Friday morning
for East Glacier Park Region-Eastern Glacier, Western Toole, and
Central Pondera-Northern High Plains-Southern High Plains-
Southern Rocky Mountain Front.

Winter Weather Advisory from 5 AM Thursday to 11 PM MST Friday
for Gallatin and Madison County Mountains and Centennial
Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Dec 25, 11:12 PM MST, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1112 PM MST Wed Dec 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Non-Tstm Wnd Gst 1 ENE East Glacier Park 48.45N 113.20W
12/25/2024  M67 MPH          Glacier            MT   Mesonet

            Mesonet station MTBRN Two Medicine Bridge
            (MT DOT).

&&

Brusda
Local storm report, Dec 25, 11:14 PM MST, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1114 PM MST Wed Dec 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     High Sust Winds  4 NNE Mcallister        45.50N 111.70W
12/25/2024  M40 MPH          Madison            MT   Mesonet

            Average sustained wind of 40 mph at Mesonet
            station MTNOR Norris Hill (MT DOT) over the
            past hour.

&&

Brusda
Local storm report, Dec 25, 11:15 PM MST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1115 PM MST Wed Dec 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     Non-Tstm Wnd Gst 8 SE East Glacier Park  48.36N 113.11W
12/25/2024  M66 MPH          Glacier            MT   Mesonet

            Mesonet station DCRM8 Deep Creek RAWS.

&&

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 1:57 PM MSTWinter Weather AdvisoryTFXBeaverhead51 hr

Nearby

High Wind Warnings in Montana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.